Because of the increasing use of psychopharmacologic drugs known to increase serotonin neurotransmission, such as SSRIs, and the increasing incidence of polypharmacy, some predict that more cases of serotonin syndrome will be reported. Nurses are expected to have adequate knowledge about the syndrome so they can provide effective and efficient nursing care to these patients.
Supportive nursing measures address hemodynamic stability, safety, hydration, fever control, and monitoring for complications as the mainstay of serotonin-syndrome management. Alteration in hemodynamic status secondary to autonomic dysfunction, as manifested by fluctuations in heart rate and blood pressure, is common. Vital signs should be frequently monitored and recorded, and should be addressed if abnormal. Muscle rigidity and agitation are common, so patients risk hurting themselves or others. Patient usually require adequate sedation, appropriate physical restraints, and fall-prevention measures. Ensuring adequate sedation for patients who are chemically paralyzed is also important. Boyer and Shannon (2005) emphasized the lack of benefit from the use of antipyretics such as acetaminophen in serotonin syndrome, because the hyperthermia is due to increased muscular activity rather than an alteration in hypothalamic temperature regulation. Traditional nursing measures such as cold baths, cooling blankets, and the use of bedside fans are important. Hydration needs should be addressed by providing adequate intravenous fluid and monitoring intake and output. In cases of rhabdomyolysis and renal failure, urine alkalinazation and high-volume fluid resuscitation are necessary. Nurses should closely monitor patients for possible complications such as seizures, coma, hypotension, arrhythmias, metabolic acidosis, rhabdomyolysis, renal failure, and disseminated intravascular coagulation, which can occur in severe cases of serotonin syndrome.
J Neurosci Nurs. 2006;38(2):102-105. © 2006 American Association of Neuroscience Nurses
Cite this: Serotonin Syndrome - Medscape - Apr 01, 2006.